Alert archive / Alabama / Special Weather Statements in 2012

Special Weather Statement, NWS Birmingham, AL

May 13, 2012Macon County, Alabama

NWS Birmingham, AL issued this special weather statement at May 13, 2012, 3:03 PM CDT for Macon County, Alabama. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 13, 2012, 3:03 PM CDT (20:03 UTC)
Expired
May 13, 2012, 3:45 PM CDT
In force
42 min
Issued by
NWS Birmingham, AL

County Macon County, AL

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 8.1 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2012-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 367 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2012-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 168 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
367 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
515 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
168 m²/s²
0-3 km storm-relative helicity
215 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

109 
WWUS84 KBMX 132003
SPSBMX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
303 PM CDT SUN MAY 13 2012

ALZ045-132045-
MACON AL-
303 PM CDT SUN MAY 13 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MACON COUNTY UNTIL 345 PM
CDT...

AT 300 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR DAVISVILLE...OR 5 MILES SOUTH OF TUSKEGEE...MOVING
NORTHEAST AT 15 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  TUSKEGEE...
  DAVISVILLE...
  LAKE TUSKEGEE...
  TUSKEGEE NATIONAL FOREST...


&&

LAT...LON 3231 8574 3242 8578 3251 8555 3238 8543
      3237 8544
TIME...MOT...LOC 2003Z 241DEG 11KT 3237 8570

$$

GRANTHAM

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at May 13, 12:48 PM CDT, 2 hours 15 minutes earlier.

Area forecast discussion, May 13, 12:48 PM CDT, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1248 PM CDT SUN MAY 13 2012

.UPDATE...
FOR AVIATION

&&

.DISCUSSION...

SURFACE LOW CURRENTLY LOCATED ACROSS NORTHWESTERN ALABAMA WITH COLD
FRONT STRETCHING DOWN NEAR THE MOUTH OF THE MISSISSIPPI RIVER.
ADDITIONALLY...A WEAK WARM FRONT STRETCHES DOWN FROM THE SURFACE LOW
TO SOUTHEAST ALABAMA. DEWPOINTS SOUTH OF THIS WARM FRONT ARE IN THE
UPPER 60S AND LOWER 70S. THIS WARM FRONT WILL BE THE FOCUS FOR
STRONG STORMS TODAY AND THIS AFTERNOON. THINKING STILL REMAINS
STRONGER STORMS WILL BE LIMITED TO LOCATIONS SOUTH OF I-85 AND US-80
WITH STRONG WINDS BEING THE MAIN THREAT. WATER VAPOR IMAGERY
INDICATES A DRY SLOT ACROSS THE SOUTHWESTERN PORTIONS OF THE CWA.
DUE TO THIS DRY SLOT AND A LACK OF RADAR RETURNS IN THIS AREA
DECREASED POPS SLIGHTLY OVER THE WESTERN PORTIONS OF THE FORECAST
AREA. FURTHER TO THE EAST RADAR RETURNS HAVE BEEN INCREASING AS
MOISTURE CONTINUES TO INCREASE AHEAD OF THE FRONT. NO OTHER MAJOR
CHANGES WERE MADE OTHER THAN TO MAKE MINOR TEMPERATURE AND DEWPOINT
ADJUSTMENTS. PREVIOUS DISCUSSION BELOW.

MA

&&

.AVIATION...

CEILINGS VARY FROM MVFR TO VFR ACROSS THE FORECAST AREA. DRY SLOT
IS APPARENT ON WATER VAPOR AND VISIBLE SATELLITE ACROSS WESTERN
ALABAMA. CEILINGS WILL IMPROVE ACROSS MOST OF THE TAF SITES TO VFR
OVER THE NEXT HOUR OR SO. KEPT ANB MVFR THROUGHOUT THE AFTERNOON
DUE TO THE UNCERTAINTY OF HOW FAR NORTH AND EAST THE DRY SLOT WILL
PROGRESS. VCTS WILL BE POSSIBLE AT MGM AND TOI THIS AFTERNOON WITH
VCSH ELSEWHERE. STRATUS WILL BUILD BACK IN TONIGHT WITH CEILINGS
AND VISIBILITY DROPPING DOWN TO IFR BY 06-09Z. CONDITIONS WILL
SLOWLY IMPROVE TO MVFR AFTER SUNRISE TOMORROW.

COLD FRONT WILL MOVE THROUGH THE FORECAST WITH WINDS SHIFTING
AROUND TO THE WEST AND NORTHWEST...BUT NO SIGNIFICANT WIND GUSTS
ARE EXPECTED.

MA

&&

.PREV DISCUSSION... /ISSUED 659 AM CDT SUN MAY 13 2012/

THE LATEST WATER VAPOR IMAGERY HAS WHATS LEFT OF THE UPPER LOW
SHEARED OUT AND HEADING INTO THE TENNESSEE/OHIO VALLEYS...ALTHOUGH
SOME SEMBLANCE OF THE LOW STILL EVIDENT AT 700 MB. A SHORT WAVE
TROUGH WAS ALSO EVIDENT COMING ACROSS WESTERN ALABAMA. THE MAIN LONG
WAVE TROUGH WAS LAGGING BACK ACROSS THE LOWER MISSISSIPPI VALLEY. A
DOUBLE FRONTAL STRUCTURE EXIST WITH A RATHER WEAK SURFACE LOW NEAR
JAN..WITH A WARM FRONT TO NEAR MGM...AND A COLD FRONT TO NEAR NEW
ORLEANS. THE TRAILING COLD FRONT WAS LOCATED FROM INDIANAPOLIS TO
FORT SMITH. A LARGE RAIN MASS WAS ACROSS CENTRAL ALABAMA...WITH
RADAR ESTIMATED RAIN TOTALS ACROSS THE SOUTHWEST HALF AROUND 1
INCH...WITH VERY ISOLATED TOTALS OF 2 TO 3 INCHES IN SUMTER AND
GREENE COUNTIES.

THE MODEL SUITE IS IN RELATIVELY GOOD AGREEMENT THAT THE WEAK SURFACE
LOW BECOMES OCCLUDED AND VERY SLOWLY MOVES ACROSS CENTRAL ALABAMA
THROUGH MONDAY MORNING...ALTHOUGH THE EXACT POSITION AND MOVEMENT
HAVE SOME SPREAD. THE ATMOSPHERE OVERHEAD IS CHARACTERIZED BY PRECIP
WATER VALUES FROM 1.6-1.8 INCHES WHICH IS 160-170 PERCENT OF
NORMAL. SURFACE DEW POINTS SHOULD HIT THE 65 TO 70 DEGREE MARK IN A
NARROW WARM SECTOR THAT WILL TRAVERSE THE SOUTHERN HALF OF THE AREA
TODAY AND TONIGHT. I LIKE THE NAM DEPICTION OF INSTABILITY TODAY
THROUGH THIS EVENING LIMITED TO THE FAR SOUTH AND SOUTHEAST PARTS
OF CENTRAL ALABAMA...GENERALLY US 80/I-85 AND SOUTHWARD. BULK SHEAR
VALUES ARE NOT IMPRESSIVE AND THE CURRENT VWP DATA DOES NOT HAVE
LOW LEVEL WINDS QUITE AS HIGH AS FORECAST...AND THESE WINDS
DECREASE THROUGH THE DAY. I SUPPOSE A STRONG STORM WOULD BE POSSIBLE
SOUTHEAST AND EAST WITH SOME GUSTY WINDS POSSIBLE...NEAR THE
DEPARTING LOW OF CLOSER TO THE INSTABILITY. NAM BUFR SOUNDINGS
GENERATE CAPE UP TO 1500 BUT WITH HIGHS OF 80. THINK THE CLOUDS
AND RAIN WILL HAMPER THIS TEMPERATURE THIS AFTERNOON SOMEWHAT.

ADDITIONAL UPWARD MOTION WILL STILL PROVIDE THE NEEDED LIFT FOR
RAIN AND SOME THUNDER TODAY AND SOME OF THE RAIN MAY BE MODERATE TO
HEAVY AT TIMES. THE SOUTHWEST HALF OF THE AREA HAS SEEN STREAM
LEVELS GO UP A FEW FEET FOR PREVIOUS RAINFALL...BUT STILL THINK
THAT ANY FLOODING CONCERNS WILL BE LOCALIZED AND NOT WIDESPREAD. THE
HIGHEST RAIN TOTALS EXPECTED TODAY WILL BE EAST AND WHERE THE
STREAM LEVELS ARE LOWEST AND DROUGHT IS STRONGEST. BUT CERTAINLY AN
INCH OR TWO COULD FALL THROUGH TONIGHT WITH ISOLATED HIGHER
AMOUNTS. DRY AIR WORKS IN ALOFT SOUTHWEST AND WILL SEE GREATER
COVERAGE EASTERN TWO THIRDS.

MODEL CONSENSUS HOLDS THE UPPER TROUGH VERY CLOSE TO OUR
SOUTHEASTERN REACHES THROUGH MUCH OF THE PERIOD...WITH SEVERAL SHORT
WAVE TROUGHS SWINGING INTO THE BASE OF THE TROUGH. MEAN RELATIVE
HUMIDITY VALUES REMAIN JUST HIGH ENOUGH AT TIMES THROUGH THE WEEK
THAT AN ISOLATED SHOWER OR STORM MAY DEVELOP. HAVE NOT DECIDED JUST
YET...BUT MAY INCLUDE SMALL POPS A FEW DAYS.

MODEL THICKNESSES AND 850 TEMPS START INCREASING MID WEEK AND
THEREFORE...A WARMING TREND SHOULD ENSUE...WITH ABOVE NORMAL
HIGH TEMPS BY THE END OF THE WEEK. LOWS APPEAR NEAR NORMAL
THROUGHOUT.

75

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     62  76  59  79  57 /  70  40  20  20  10
ANNISTON    63  78  60  79  58 /  70  40  20  20  10
BIRMINGHAM  62  77  61  80  60 /  60  30  10  20  10
TUSCALOOSA  63  79  61  81  60 /  20  20  10  20  10
CALERA      63  77  61  80  60 /  50  30  10  20  10
AUBURN      64  79  63  80  61 /  70  30  20  20  10
MONTGOMERY  64  81  63  82  62 /  50  30  10  20  10
TROY        65  82  63  82  61 /  50  30  20  20  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, May 13, 12:32 PM CDT, 2 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1232 PM CDT SUN MAY 13 2012

ALZ011>015-017>050-141745-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
1232 PM CDT SUN MAY 13 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 13, 12:59 PM CDT, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1259 PM CDT SUN MAY 13 2012

ALZ049-131845-
PIKE AL-
1259 PM CDT SUN MAY 13 2012

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PIKE COUNTY UNTIL 145 PM
CDT...

AT 1256 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM 6 MILES SOUTH OF BRADLEYTON...OR 8 MILES NORTHEAST OF
LUVERNE...MOVING EAST AT 20 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  TROY...
  ANSLEY...
  TROY MUNICIPAL AIRPORT...
  TROY UNIVERSITY...

&&

LAT...LON 3179 8616 3179 8619 3179 8620 3181 8620
      3183 8619 3188 8618 3197 8596 3180 8589
      3177 8615
TIME...MOT...LOC 1759Z 253DEG 19KT 3182 8620

GRANTHAM
Special weather statement, May 13, 1:47 PM CDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
147 PM CDT SUN MAY 13 2012

ALZ044-131930-
MONTGOMERY AL-
147 PM CDT SUN MAY 13 2012

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MONTGOMERY COUNTY UNTIL
230 PM CDT...

AT 142 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR SPRAGUE...OR 9 MILES NORTHWEST OF MEADVILLE...
MOVING EAST AT 15 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  PIKE ROAD...
  WAUGH...
  BARACHIAS...
  CARTERS HILL...
  CECIL...

&&

LAT...LON 3207 8628 3223 8636 3238 8601 3236 8599
      3234 8599 3234 8597 3230 8595 3228 8592
      3227 8593 3227 8598 3225 8600 3214 8600
TIME...MOT...LOC 1847Z 248DEG 15KT 3219 8622

GRANTHAM
Special weather statement, May 13, 2:27 PM CDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
227 PM CDT SUN MAY 13 2012

ALZ038-047-132015-
CHAMBERS AL-LEE AL-
227 PM CDT SUN MAY 13 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHAMBERS AND
NORTHERN LEE COUNTIES UNTIL 315 PM CDT...

AT 224 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR WAVERLY...OR 7 MILES SOUTHEAST OF CAMP HILL...
MOVING NORTHEAST AT 15 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  WAVERLY...
  STURKIE...
  OAK BOWERY...
  MOUNT JEFFERSON...

&&

LAT...LON 3270 8537 3267 8561 3271 8563 3271 8561
      3273 8561 3273 8560 3276 8559 3284 8542
TIME...MOT...LOC 1928Z 244DEG 13KT 3271 8557

GRANTHAM
Special weather statement, May 13, 3:01 PM CDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
301 PM CDT SUN MAY 13 2012

ALZ046-050-132045-
BARBOUR AL-BULLOCK AL-
301 PM CDT SUN MAY 13 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BARBOUR AND SOUTHEASTERN
BULLOCK COUNTIES UNTIL 345 PM CDT...

AT 300 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR PICKETT...OR 10 MILES SOUTHWEST OF MIDWAY...MOVING
NORTHEAST AT 15 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  MIDWAY...
  BARBOUR COUNTY PUBLIC LAKE DAM...
  COMER...
  MOUNT ANDREW...
  MIDWAY...

&&

LAT...LON 3215 8542 3200 8530 3189 8564 3199 8568
TIME...MOT...LOC 2001Z 239DEG 14KT 3195 8561

GRANTHAM
Special weather statement, May 13, 3:03 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
303 PM CDT SUN MAY 13 2012

ALZ045-132045-
MACON AL-
303 PM CDT SUN MAY 13 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MACON COUNTY UNTIL 345 PM
CDT...

AT 300 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR DAVISVILLE...OR 5 MILES SOUTH OF TUSKEGEE...MOVING
NORTHEAST AT 15 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  TUSKEGEE...
  DAVISVILLE...
  LAKE TUSKEGEE...
  TUSKEGEE NATIONAL FOREST...

&&

LAT...LON 3231 8574 3242 8578 3251 8555 3238 8543
      3237 8544
TIME...MOT...LOC 2003Z 241DEG 11KT 3237 8570

GRANTHAM

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 7:42 PM CDTAreal Flood AdvisoryBMXGreene, Sumter2 hr
May 12, 8:36 PM CDTAreal Flood AdvisoryBMXGreene, Sumter114 min
May 13, 12:59 PM CDTSpecial Weather StatementBMXPike46 min
May 13, 1:47 PM CDTSpecial Weather StatementBMXMontgomery43 min
May 13, 2:00 PM CDTTornado WarningBMXChambers, Lee, Tallapoosa20 min
May 13, 2:27 PM CDTSpecial Weather StatementBMXChambers48 min
May 13, 3:01 PM CDTSpecial Weather StatementBMXBarbour44 min
May 13, 3:45 PM CDTSpecial Weather StatementBMXLee45 min
May 13, 3:48 PM CDTSpecial Weather StatementBMXTallapoosa42 min
May 13, 4:15 PM CDTSpecial Weather StatementBMXBullock45 min
May 13, 4:16 PM CDTSpecial Weather StatementBMXBarbour44 min
May 13, 4:20 PM CDTSpecial Weather StatementBMXLee40 min
May 13, 4:27 PM CDTSpecial Weather StatementBMXTallapoosa48 min
May 13, 5:05 PM CDTSpecial Weather StatementBMXLee40 min
May 13, 5:15 PM CDTSpecial Weather StatementBMXChambers45 min
May 13, 6:03 PM CDTSpecial Weather StatementBMXLee27 min
May 13, 6:23 PM CDTAreal Flood AdvisoryBMXBlount52 min
May 13, 6:43 PM CDTAreal Flood AdvisoryBMXMontgomery62 min
May 13, 6:51 PM CDTAreal Flood AdvisoryBMXLee, Russell114 min

Nearby

Special Weather Statements in Alabama, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.